Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Jackson, MS

March 5, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 5, 2003, 8:54 PM CST for Lowndes County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2003, 8:54 PM CST (02:54 UTC)
Expired
Mar 5, 2003, 9:20 PM CST
In force
26 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS54 KJAN 060254
SVRJAN
MSC087-060320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
854 PM CST WED MAR 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 920 PM CST

* AT 854 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR COLUMBUS AFB...MOVING NORTHEAST AT 60   
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CALEDONIA AT 905 PM CST

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3363 8852 3353 8850 3360 8827 3373 8828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 7:59 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 5, 7:59 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CST WED MAR 05 2003

AN UPDATE TO THE FORECAST WILL BE FORTHCOMING.

ITS KIND OF A COMPLEX WEATHER PATTERN...AT LEAST BY LOOKING AT THE
SURFACE CHART.  AS OF 700 PM...THE FRONT ITSELF EXTENDED FROM
GREENWOOD MISSISSIPPI TO ABOUT ANHUAC TEXAS.  A COUPLE OF WAVES OF
LOW PRESSURE WERE LOCATED ON THE FRONT...ONE BETWEEN GREENWOOD AND
TUPELO...AND ANOTHER JUST WEST OF ALEXANDRIA LOUISIANA.  EAST FROM
THE MOST SOUTHERN SURFACE LOW WAS A WARM FRONT...WHICH EXTENDED
ACROSS SOUTH MISSISSIPPI...PRETTY CLOSE TO THE U.S. HIGHWAY 84
CORRIDOR.

NOW WITH THESE DETAILS OUT OF THE WAY...ANOTHER DISTURBANCE SWINGING
THROUGH THE ARKLATEX HAS ALREADY BEGUN TO FIRE MORE STORMS OVER EAST
TEXAS AND WEST LOUISIANA.  IN GENERAL...THE FRONT HAS SHOWN LITTLE
MOVEMENT OVER THE PAST COUPLE OF HOURS.  WITH THE LOW-LEVEL JET
EXPECTED TO STRENGTHEN NEAR THE AREA TONIGHT...850 MB THETA-E VALUES
WILL REMAIN AT OR ABOVE 320K.  IN ADDITION...WE SHOULD REMAIN UNDER
THE RIGHT ENTRANCE REGION OF THE UPPER JET (WHICH...BY THE WAY...HAS
WIND SPEEDS IN EXCESS OF 100 KNOTS).  ALL-IN-ALL...THIS SUGGESTS THE
POSSIBILITY OF ANOTHER ROUND OF SEVERE STORMS LATER TONIGHT.

SO HERES THE CURRENT GAMEPLAN.  AFTER COORDINATION WITH THE STORM
PREDICTION CENTER...TORNADO WATCH NUMBER 27 WILL BE ALLOWED TO
EXPIRE AT 8 PM.  HOWEVER...WITH THE POSSIBILITY OF MORE SEVERE
WEATHER (MAINLY AFTER 900 PM)...ANOTHER SEVERE WEATHER WATCH MAY BE
ISSUED FOR LATER TONIGHT.  STAY TUNED.

THIS UPDATE WILL MAINLY BE TO REMOVE THE TORNADO WATCH FROM THE
CURRENT TEXT FORECAST PRODUCT (ZONES AND STATE).  THE GRIDS APPEAR
TO BE IN DECENT SHAPE AND WILL NOT TWEAK THEM MUCH AT THIS TIME.

.JAN...
AR...NONE.
MS...NONE.
LA...NONE.

BUTTS
Hazardous weather outlook, Mar 5, 7:30 PM CST, 1 hour 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
730 PM CST WED MAR 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
...ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE LATER
TONIGHT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 9 PM ACROSS
EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI.  THE GREATEST CONCERNS WITH ANY SEVERE THUNDERSTORMS
LATER TONIGHT WILL BE LARGE HAIL GREATER THAN THREE-QUARTERS OF
AN INCH IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MILES AN
HOUR.  IN ADDITION...A FEW TORNADOES CANNOT BE RULED OUT.

EARLY THIS EVENING...A COLD FRONT EXTENDED FROM GREENWOOD
MISSISSIPPI TO JUST WEST OF ALEXANDRIA LOUISIANA.  EVEN THOUGH
THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED...ANOTHER
DISTURBANCE IN THE UPPER ATMOSPHERE IS FORECAST TO MOVE INTO THE
REGION AFTER 9 PM.  AS THIS DISTURBANCE INTERACTS WITH THE
EASTWARD-MOVING FRONT...PLENTY OF MOISTURE...AND POWERFUL JET
STREAM DYNAMICS TO RESULT IN THE POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS THE REGION.  WITH THE CHANGE IN WIND
DIRECTION AND SPEED WITH HEIGHT...OR WIND SHEAR...A FEW TORNADOES
WILL BE POSSIBLE...MAINLY NEAR ANY BOUNDARIES LEFT OVER FROM THE
THUNDERSTORMS THAT HAVE ALREADY OCCURRED.

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS
EASTERN TEXAS AND WESTERN LOUISIANA WITH THE APPROACH OF THE NEXT
UPPER ATMOSPHERIC DISTURBANCE.	YOU ARE URGED TO KEEP ABREAST OF
THE WEATHER CONDITIONS TONIGHT AS THIS NEXT ROUND OF STORMS
APPROACHES THE AREA.

...FLOODING...
HEAVY RAINFALL...WHICH MAY RESULT IN THE PONDING OF WATER...WILL
BE POSSIBLE SOUTH OF A LINE FROM WINNSBORO LOUISIANA TO CANTON
AND DEKALB MISSISSIPPI.

ANOTHER UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH AN
EASTWARD-MOVING COLD FRONT AND A STRONG JET STREAM TO ALLOW
SHOWERS AND THUNDERSTORMS TO REMAIN A POSSIBILITY LATER TONIGHT.
WITH PLENTY OF GULF MOISTURE IN PLACE...HEAVY RAINFALL WILL
REMAIN POSSIBLE IN THE STRONGER THUNDERSTORMS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 5, 5:15 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CST WED MAR 05 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    BYRAM                     MS   WIND DAMAGE
03/05/03   HINDS                          NUMEROUS TREES AND
                                          POWERLINES DOWN NEAR
                                          HENDERSON AND KAYBROOK
                                          RD. REPORTED BY SPOTTER.

0450 PM    RICHLAND                  MS   FLOODING
03/05/03   RANKIN                         STREET FLOODING REPORTED
                                          BY POLICE.
Local storm report, Mar 5, 6:15 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
615 PM CST WED MAR 05 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MARION                    MS   0.75 INCH HAIL
03/05/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY EMA.

0450 PM    2 N FLORENCE              MS   WIND DAMAGE
03/05/03   RANKIN                         A COUPLE OF TREES DOWN
                                          FALLING INTO POWERLINES.
                                          REPORTED BY
                                          HAMM/SPOTTER.
Special weather statement, Mar 5, 6:45 PM CST, 2 hours 9 minutes before
LAZ008-009-015-016-023>026-MSZ040>066-072>074-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST WED MAR 5 2003

...TORNADO WATCH NUMBER 27 REMAINS IN EFFECT UNTIL 8 PM CST FOR MUCH
OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...

AT 645 PM...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CONTINUED
OVER MUCH OF CENTRAL MISSISSIPPI EAST OF INTERSTATE 55. THE SHOWERS
AND STORMS WERE MOVING NORTHEAST AT 55 MPH.

THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED SOMEWHAT
OVER THE WATCH AREA. HOWEVER...SCATTERED THUNDERSTORMS WERE
DEVELOPING OVER EASTERN TEXAS AND WESTERN LOUISIANA...AND THE
THREAT OF SEVERE WEATHER WILL LIKELY INCREASE ACROSS THE WATCH AREA
FROM THE WEST BY 9 PM AS THESE STORMS APPROACH.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT...AND BE PREPARED FOR
THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER LATER THIS EVENING.
Local storm report, Mar 5, 6:48 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CST WED MAR 05 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    PEARL                     MS   FLOODING
03/05/03   RANKIN                         WATER OVER OLD BRANDON
                                          RD. WATER ABOUT TO ENTER
                                          OUTBUILDINGS IN
                                          RESIDENTIAL
                                          NEIGHBORHOOD.

0525 PM    JACKSON                   MS   FLOODING
03/05/03   HINDS                          HIGHWAY 18, 1 MILE
                                          SOUTHWEST OF I-20. WATER
                                          OVER BANKS OF SEVERAL
                                          CREEKS/STREAMS.

0538 PM    RAYMOND                   MS   FLOODING
03/05/03   HINDS                          WATER OVER BANKS OF
                                          SEVERAL CREEKS/STREAMS.

0500 PM    JACKSON AIRPORT           MS   FLOODING
03/05/03   RANKIN                         HIGHWAY 80 AND AIRPORT
                                          RD. 6-7 INCHES OF WATER
                                          OVER ROAD.
Special weather statement, Mar 5, 7:55 PM CST, 59 minutes before
LAZ008-009-015-016-023>026-MSZ040>066-072>074-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CST WED MAR 5 2003

...TORNADO WATCH NUMBER 27 REMAINS WILL EXPIRE AT 8 PM CST FOR MUCH
OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...

THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED SOMEWHAT
OVER THE WATCH AREA. HOWEVER...SCATTERED THUNDERSTORMS WERE
DEVELOPING AT 755 PM OVER NORTHERN AND WESTERN LOUISIANA...AND THE
THREAT OF SEVERE WEATHER MAY INCREASE ACROSS THE WATCH AREA FROM THE
WEST LATER THIS EVENING AS THESE STORMS APPROACH.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT...AND BE PREPARED FOR
THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER OVERNIGHT.
Special weather statement, Mar 5, 7:55 PM CST, 59 minutes before
LAZ008-009-015-016-023>026-MSZ040>066-072>074-060300-

SPECIAL WEATHER STATEMENT...CORRECTED TYPO IN HEADLINE
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CST WED MAR 5 2003

...TORNADO WATCH NUMBER 27 WILL EXPIRE AT 8 PM CST FOR MUCH OF
NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI...

THE THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED SOMEWHAT
OVER THE WATCH AREA. HOWEVER...SCATTERED THUNDERSTORMS WERE
DEVELOPING AT 755 PM OVER NORTHERN AND WESTERN LOUISIANA...AND THE
THREAT OF SEVERE WEATHER MAY INCREASE ACROSS THE WATCH AREA FROM THE
WEST LATER THIS EVENING AS THESE STORMS APPROACH.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT...AND BE PREPARED FOR
THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER OVERNIGHT.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:44 PM CSTSevere Thunderstorm WarningJANGrenada26 min
Mar 6, 12:03 AM CSTSevere Thunderstorm WarningJANClay, Oktibbeha37 min
Mar 6, 5:08 PM CSTSevere Thunderstorm WarningJANForrest32 min
Mar 6, 5:38 PM CSTFlash Flood WarningJANForrest, Lamar, Marion2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.